Hail, Knox
- When
- September 27, 5:35 PM CST to 5:40 PM CST
- Where
- Knox County, 0.54 mi W of Edina to 0.34 mi SE of Edina
- Measured
- 1.25 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.170, -92.180
A strong cold front moved into the forecast area, triggering showers and thunderstorms. Some of the storms became severe producing large hail, damaging winds and flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A strong cold front moved into the forecast area, triggering showers and thunderstorms. Some of the storms became severe producing large hail, damaging winds and flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Sep 27, 3:31 PM CST, 2 hours 4 minutes earlier.
Area Forecast Discussion
National Weather Service Saint Louis MO
431 PM CDT Fri Sep 27 2019
.SHORT TERM... (Through Late Saturday Afternoon)
Issued at 343 PM CDT Fri Sep 27 2019
An active night still appears on tap across the northern CWA.
Thinking hasn't changed all that much and the biggest question is
when thunderstorms will actually move into northeast MO and west
central IL. The scenario remains the same. The air mass in
advance of the front across the northern CWA is quite unstable
owing to steep mid level lapse rates, diurnal heating, and
boundary layer moistening with SBCAPE of 3000-4000 j/kg. The
latest GOES RGBs show the cumulus field from northwest MO into
southeast IA slowly deepening in advance of the cold front and
that would appear to eventually be the genesis zone of
thunderstorms. There is also the possibility of initiation along
the western portion of an outflow boundary stretching across
extreme northeast MO into central IL to the north of our CWA.
CAMs are quite varied when thunderstorms will move into northeast
MO and west central within our CWA but the consensus is the
00-02z time frame, and this seems reasonable given the above
observations. Deep layer shear and instability is still supportive
of supercells through 04-05z with a predominant hail threat, and
lesser wind and tornado threat. Mergers and continued storm developent
along the advancing cold front is expected to result in the
upscale growth into an elongated complex of multiple modes by late
evening with a continued hail and increasing wind threat. I have
issued a flash flood watch for northeast MO and west central IL
where there continues to be a threat of locally heavy rain and
localized flash flooding due to: anomalously high PW values of 1.5
to 2.0 inches supporting high rainfall rates and deep layer flow
paralleling the boundary supporting the potential for training
storms.
There is still uncertainty how far south the actual cold front and
showers and thunderstorms will progress tonight, and I am mainly
speaking overnight. The majority of the deterministic models still
sag the front to a central MO to a central IL axis by daybreak
with the possibility of convective outflow even a bit further
south. Precipitation probabilities are largely unchanged with at
some point showers and storms likely into central MO, and a
chance of scattered to isolated storms into St. Louis and far
south central IL. This later activity may be a result of outflow
generation from the complex further north.
The boundary stalls from central MO into south central IL on
Saturday and its presence along with any residual outflows
continue to support a chance of storms with the greatest potential
in the vicinity of the front itself. The best time frames would be
the first part of the morning from lingering overnight activity
and then in the afternoon owing to diurnal instability. North of
the front the temperatures should be quite a bit cooler than today
with considerable cloud cover including post-frontal stratus,
while south of the front temperatures remain well above average
but are tempered some by cloud cover.
Glass
.LONG TERM... (Saturday Night through Next Friday)
Issued at 343 PM CDT Fri Sep 27 2019
The cold front remains stalled through central Missouri and south
central Illinois on Saturday evening. Current thinking is that an
MCS will develop across eastern Kansas and western Missouri during
the evening hours and then roll east-northeast through central and
nrotheast Missouri during the late evening and overnight hours. The
southern extent of precipitation on Saturday night is a bit vague
south of the MCS track which is uncertain in itself. However, the
presence of the front merits a continued chance of showers and
thunderstorms further south.
Saturday night's MCS could end up producing an MCV which would
impact the precipitation chances on Sunday morning. The presence of
the warm frontal boundary and MCV as well as any mesoscale
boundaries keep most of the area in a chance of showers and
thunderstorms during the morning. As Sunday morning progresses the
stalled front begins to migrate northward as a warm front, driven
largely by a building low over the western US and the upper level
ridge over the southeastern US. The warm front should be able to
move northward and out of the area Sunday afternoon and evening,
with diminishing precipitation chances in its wake.
Persistent southwesterly flow aloft and southerly flow at the
surface will dominate the sensible weather late Sunday through
Wednesday. Temperatures will be unseasonablly warm, at least 10-15
degrees above normal. The hottest days of this period will be Sunday
to Tuesday with highs in the upper 80s to low 90s, these highs will
push St. Louis close to breaking high temperature records Monday and
Tuesday.
The region remains free of a focusing force for precipitation
through the first half of the next work week, keeping us dry until
the next cold front approaches the area in the Wednesday to Thursday
timeframe. While there is agreement on the approach of a cold front
during the middle of the week, guidance is still split on the exact
movement of the front. The GFS brings the cold front steadily
through our CWA Wednesday afternoon while the EURO slowly moves the
front through central Missouri and southern Illinois Wednesday night
into Thursday. While uncertainty remains as to the timing and
southward progression of the cold front, high temperatures Thursday
and Friday are expected to drop back to seasonable values after the
passage of the cold front, returning to the mid 60s to mid 70s.
Glass/MRM
&&
.AVIATION... (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1243 PM CDT Fri Sep 27 2019
Southerly winds gusting to 25+ kts will be the main story this
afternoon with diurnal cu developing. There is a low chance of a
stray shower or thunderstorm at KUIN, otherwise the terminals look
free of any precipitation. Showers and thunderstorms are expected
to develop along an advancing cold front tonight across southeast
IA/western IL/northern MO and gradually push southeast. These
storms should impact KUIN during the evening and could come and go
into the overnight hours. At KCOU any impacts from showers or
storms would be closer to 06z or so and that threat would continue
through the overnight hours but would not be continuous storms. I
think the showers and storms will remain north of the St. Louis
terminals through the forecast period although they may get close
towards daybreak on Saturday into mid morning. In the wake of the
cold front passage, lowering flight conditions are expected as
stratus spreads into the region, bringing MVFR and possibly IFR
flight conditions first to KUIN and then KCOU.
SPECIFICS FOR KSTL:
Southerly winds gusting to 25+ kts will be the main story this
afternoon with diurnal cu developing. I think overall the forecast
period with be marked by VFR flight conditions. Showers and storms
across northern MO may get close to KLSX towards daybreak on
Saturday into mid morning.
Glass
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch from 7 PM CDT this evening through Saturday
morning for Knox MO-Lewis MO-Marion MO-Monroe MO-Ralls MO-
Shelby MO.
IL...Flash Flood Watch from 7 PM CDT this evening through Saturday
morning for Adams IL-Brown IL-Pike IL.
&&
WFO LSXHazardous Weather Outlook National Weather Service Saint Louis MO 435 PM CDT Fri Sep 27 2019 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-282145- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 435 PM CDT Fri Sep 27 2019 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms are expected tonight, especially across northeast Missouri and west central Illinois. Some of these storms could be severe with damaging wind, large hail, and isolated tornadoes. Locally heavy rainfall and flash flooding is also possible and a flash flood watch is now in effect. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a chance of thunderstorms over parts of the area Saturday and Sunday. There is another chance of thunderstorms Tuesday night through Thursday across much of the area. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed across northeast Missouri and west central Illinois. Glass
The St Louis radar (KLSX), 208 km away, was scanning. The volume nearest the first event began at 23:33 UTC.
6 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Up to four inches of rain fell in a short amount of time causing flash flooding. Several roads were flooded in the northwestern portions of Knox County including Highway 15 between Greensburg and Baring.
Thunderstorm winds blew a tree down onto Highway 168 east northeast of Palmyra.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857416, 857417, 857418, 857419, 857420, 857421, 857425, 857424.